Missouri, 2017

Damaging Winds in Missouri, June 30, 2017

June 30, 2017 · NWS SGF · 6 events in 4 counties and zones

A few severe thunderstorms produced wind damage across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few severe thunderstorms produced wind damage across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 1:27 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 30, 1:27 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
227 AM CDT Fri Jun 30 2017

.SHORT TERM...(Today and tonight)
Issued at 119 AM CDT Fri Jun 30 2017

The forecast remains complicated for today and tonight regarding
the risk for severe storms. Several mesoscale convective systems
(MCSs) developed across the central Plains during the overnight
period. These systems are moving in an east to southeast fashion
towards the Missouri Ozarks during the predawn hours.

We are fairly confident that these systems will tend to congeal
before sunrise as they push into southeastern Kansas and western
Missouri. It then looks like a general line of thunderstorms (with
a trailing stratiform region) will work east through much of the
remainder of the Missouri Ozarks this morning while gradually
weakening.

There will be some potential for damaging winds with this line of
storms across extreme southeastern Kansas and western Missouri
during the predawn hours. However, lower amounts of instability
will lessen the severe threat as these storms approach the U.S. 65
corridor.

Meanwhile, a synoptic scale short wave trough will dig southeast
from mid to late afternoon across the central Plains. As this
happens, a surface cold front will push southeast into the
Missouri Ozarks. We should therefore see the re-development of
thunderstorms starting late this afternoon along that synoptic
front, and potentially along any remaining outflow boundaries from
morning storms.

Coverage of thunderstorms may then increase this evening with the
approach of that wave along with an increasing low level jet
stream. Thunderstorms should then shift southeast with time
tonight as that front pushes south. Most of the thunderstorm
activity should be out of the Missouri Ozarks by sunrise on
Saturday.

Severe thunderstorm potential from this afternoon into this
evening will be highly dependent on whether or not we can see
some clearing this afternoon. High resolution models indicate
quite a variety of solutions regarding potential scenarios that
could play out. At this point, we feel that the best potential for
severe storms will occur near and south of the I-44 corridor due
to that front arriving later. Damaging wind gusts will be the
primary potential severe weather hazard. Once we get a better
feel for cloud cover trends and the position of any outflow
boundaries, the prospects for severe storms will be better
understood.

Temperatures today are a tough call due to that uncertainty in
cloud cover. We have taken a middle of the road approach for high
temperatures with most areas expected to warm into the lower 80s.
It is quite possible that some areas get into the middle 80s
where more sunshine occurs.

.LONG TERM...(Saturday through Thursday)
Issued at 119 AM CDT Fri Jun 30 2017

Confidence continues to increase that the front will move south of
the Missouri Ozarks on Saturday with dry conditions generally
expected. That front will then return north through the region
on Sunday which will again result in the potential for showers and
thunderstorms.

The threat for showers and thunderstorms will then persist through
Independence Day as we remain in a west-northwest flow aloft. We
do want to emphasize that we are not looking at a complete washout
by any means. However, the setup does look good for nocturnal
MCSs both Sunday night and Monday night, with this potential
activity then carrying over into the daytime hours.

Global models then indicate that the main upper level jet stream
may try and shift north of the region around the middle of next
week. This would put the Ozarks right on the southern periphery of
upper level northwesterly flow. This type of regime would still
result in some thunderstorm potential, albeit not as high as what
we will see early next week.

After a brief cool down early this weekend, temperatures should be
fairly close to normal for much of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Jun 29 2017

Widespread convection that has developed late this evening across
central Kansas will push toward the terminals overnight, affecting
the area through the morning hours. At this time, it appears that
there will be a brief break in thunderstorm activity late Friday
morning before additional development becomes possible by
afternoon.

Conditions will be VFR outside of thunderstorms, but IFR is likely
in and around thunderstorms. In addition, gusty and erratic winds
are likely within thunderstorms. A few storms could be strong or
severe, especially at JLN later tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Boxell
Hazardous weather outlook, Jun 30, 2:51 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
351 AM CDT Fri Jun 30 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
351 AM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Very Limited Tornado risk.
  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.

DISCUSSION...

A line of thunderstorms will push east across western Missouri
during the predawn hours. Damaging wind gusts up to 60 mph will be
possible with this line of storms. Frequent lightning and brief
torrential rainfall can also be expected. There will be a limited
risk for flash flooding over portions west-central Missouri.

This line of thunderstorms will then shift into the eastern
Missouri Ozarks throughout the remainder of this morning. Wind
gusts of 40 to 50 mph, frequent lightning, and brief heavy
rainfall can be expected.

Additional thunderstorms are then expected to develop late this
afternoon and especially this evening as a cold front moves
southeast across the outlook area. Frequent lightning and locally
heavy rainfall can be expected from these storms.

Strong to severe storms will also be possible, especially near
and south of the Interstate 44 corridor. Damaging wind gusts would
be the primary potential severe weather hazard. A few storms
could also produce hail up to the size of quarters. There will be
a very limited tornado risk with storms that track along any
remaining outflow boundaries from morning thunderstorm activity.

Thunderstorms will then end from north to south across the outlook
area later tonight with the threat for severe storms also
diminishing by late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The chance for thunderstorms will end across far southern
Missouri early Saturday. Additional thunderstorms will then be
possible from Sunday afternoon into the middle of next week,
including the Fourth of July.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning along and west of
the Highway 65 corridor. Spotter activation may then be needed
from late this afternoon into this evening mainly near and south
of the Interstate 44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Jun 30, 1:45 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
245 AM CDT FRI JUN 30 2017

KSZ073-097-MOZ066-300845-
Bourbon KS-Crawford KS-Vernon MO-
245 AM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CRAWFORD AND
NORTHWESTERN VERNON COUNTIES UNTIL 345 AM CDT...

At 245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker to Moran to 6 miles southeast of
Chanute. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Fort Scott...                     Girard...
Arma...                           Marmaton...
Cherokee...                       Mccune...
Bronson...                        Uniontown...
Walnut...                         Fulton...
Redfield...                       Hepler...
Richards...                       Mapleton...
Stotesbury...                     Beulah...
Harding...                        Petersburg...
Farlington...                     Brazilton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 AM CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3803 9508 3804 9461 3806 9461 3805 9442
      3734 9482 3734 9505 3735 9508 3750 9509
TIME...MOT...LOC 0745Z 287DEG 32KT 3833 9503 3792 9517 3759 9541

Frye
Special weather statement, Jun 30, 2:56 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
356 AM CDT FRI JUN 30 2017

MOZ055-067-068-077>079-088>090-301000-
Cedar MO-Polk MO-Barton MO-Greene MO-Jasper MO-Dade MO-Benton MO-
Hickory MO-St. Clair MO-
356 AM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR HICKORY...EASTERN BARTON...
CEDAR...BENTON...POLK...NORTHWESTERN GREENE...ST. CLAIR...
NORTHEASTERN JASPER AND DADE COUNTIES UNTIL 500 AM CDT...

At 355 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montrose to 11 miles south of El Dorado Springs
to 8 miles northwest of Jasper. Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Bolivar...                        Pomme de Terre Lake...
Stockton Lake...                  Truman State Park...
Pomme De Terre State Park...      Stockton State Park...
Truman Lake...                    Lamar...
El Dorado Springs...              Warsaw...
Stockton...                       Pittsburg...
Greenfield...                     Lincoln...
Appleton City...                  Cole Camp...
Humansville...                    Osceola...
Lockwood...                       Golden City...

A severe thunderstorm watch remains in effect until 1000 AM CDT for
southwestern and west central Missouri.

LAT...LON 3853 9308 3792 9307 3790 9309 3790 9318
      3779 9319 3729 9363 3729 9408 3737 9440
      3764 9414 3764 9408 3821 9405 3821 9353
      3851 9351 3851 9330 3854 9329
TIME...MOT...LOC 0855Z 270DEG 48KT 3823 9398 3772 9408 3740 9442

Frye
Special weather statement, Jun 30, 2:59 AM CST, 1 minute before
Special Weather Statement
National Weather Service Springfield MO
359 AM CDT FRI JUN 30 2017

KSZ101-MOZ077-088-089-093-094-101-102-300945-
Cherokee KS-Barry MO-Barton MO-Jasper MO-Dade MO-Newton MO-
McDonald MO-Lawrence MO-
359 AM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE...SOUTHWESTERN
BARTON...NEWTON...NORTHWESTERN MCDONALD...NORTHWESTERN BARRY...
LAWRENCE...JASPER AND SOUTHERN DADE COUNTIES UNTIL 445 AM CDT...

At 359 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Oronogo to 8 miles
southwest of Columbus. Movement was southeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Monett...                         Carl Junction...
Mount Vernon...                   Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Seneca...
Granby...                         Anderson...
Carterville...                    Duquesne...
Sarcoxie...                       Pierce City...
Goodman...                        Duenweg...

This includes Interstate 44 between mile markers 0 and 52.

A severe thunderstorm watch remains in effect until 1000 AM CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3724 9463 3741 9462 3732 9402 3731 9362
      3728 9362 3689 9388 3676 9407 3660 9460
      3662 9462 3700 9462 3700 9501 3707 9508
      3713 9507
TIME...MOT...LOC 0859Z 305DEG 46KT 3738 9434 3721 9452 3710 9497

Frye

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
June 30, 3:00 AM CST
Where
Barton County, Lamar
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.500, -94.280

A few power lines were blown down.

Thunderstorm Wind, Greene

When
June 30, 4:16 AM CST
Where
Greene County, 0.88 mi SW of Sgf Downtown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.210, -93.240

A large tree was blown down across a driveway.

Thunderstorm Wind, Dallas

When
June 30, 4:25 AM CST
Where
Dallas County, 0.55 mi E of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.650, -93.090

Several trees and power lines were blown down.

Thunderstorm Wind, Greene

When
June 30, 4:27 AM CST
Where
Greene County, 0.88 mi SW of Sgf Downtown Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.210, -93.240

There was minor roof damage to a few homes. There was roofing material blown on to the nearby street.

Thunderstorm Wind, Greene

When
June 30, 4:30 AM CST
Where
Greene County, 1.79 mi WNW of (Sgf)springfield Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.260, -93.410

Several trees were blown over.

Thunderstorm Wind, Laclede

When
June 30, 4:45 AM CST
Where
Laclede County, 1.1 mi E of Phillipsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
37.550, -92.780

Pictures on social media showed several trees were blown down near Phillipsburg. One tree fell on a home. Several power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698795, 698796, 698793, 698792, 698794, 698797.